Follicular Lymphoma with high tumor burden – a case report: rituximab induced acute thrombocytopenia
This article is a case report written by Hiroshi Ureshino and his colleagues from Division of Hematology, Saga University, Japan published in Internal Medicine in August 2016; discussing rituximab-induced acute thrombocytopenia (RIAT), a rare complication of rituximab administration which was experienced by a 65 year old male patient after receiving rituximab for the treatment of high tumor burden follicular lymphoma in the leukemic phase.
The key points of the article are as follows:
- RIAT, within a few days of rituximab administration has been rarely reported in patients (n=15) with NHL. It has been most described in patients with mantle cell lymphoma (MCL)
- A 65 year old male patient diagnosed with FL in the leukemic phase was administered cyclophosphamide (CHOP) chemotherapy (750 mg/m2 cyclophosphamide, 50 mg/m2 doxorubicin and 1.4 mg/m2 vincristine on day 1, and 1 mg/kg prednisolone on days 1-5) followed by rituximab (375 mg/m2) intravenously over 4 hours on the Day 19 of CHOP chemotherapy.
- Before the rituximab administration, the hemoglobin level was 8.1 g/dL, WBC 12,000/μL with 87% abnormal lymphocytes and platelet (PLT) 85,000/μL. The next day (Day 20), PLT count was found to abruptly drop to 5,000/μL, which was verified on a peripheral smear and repeat complete blood count. The WBC also dropped to 2,200/μL with 59% abnormal lymphocytes, along with an asymptomatic elevation of lactate dehydrogenase from 278 to 412 IU/L (normal: 130-220 IU/L). He received a 10-unit platelet transfusion, and after the 24-hour post transfusion PLT count was reported to be 30,000/μL. His platelet counts spontaneously recovered without treatment and he was omitted from receiving subsequent cycles of rituximab treatment to avoid a risk of life-threatening bleeding.
- RIAT often occurs within a few days after rituximab infusion. Therefore, frequent monitoring of platelet counts during this period is advisable for patients considered to be at a high risk for RIAT.
RIAT has been rarely reported in patients with NHL and its mechanism remains uncertain. However, it is interesting to note that that RIAT has been also reported in rare cases of hairy cell leukemia (a chronic B-cell lymphoid leukemia) and autoimmune hemolytic anemia, in which splenomegaly was also observed. The main speculations for the patient to develop RIAT were perhaps (a) due to FL cells infiltrating into the spleen (and other organs), (b) rituximab rapidly eradicating lymphoma cells and the sub-endothelium getting exposed to flowing blood, (c) cytokines being released from normal and neoplastic lymphocytes and endothelial cells affecting the integrity of the endothelial barrier, and (d) the endothelial disruption inducing platelet activation and aggregation, leading to transient acute thrombocytopenia, which recovered with endothelial repair. Future clinical trials and their respective set of data would help to establish whether RIAT is a lymphoma-specific complication or whether it can occur in various disease conditions.
The full article can be found here
Rituximab induced acute thrombocytopenia in high tumor burden follicular lymphoma
Rituximab-induced acute thrombocytopenia (RIAT), a rare complication of rituximab administration, has not yet been described in follicular lymphoma (FL). A 65-year-old man received rituximab for the treatment of high tumor burden follicular lymphoma in the leukemic phase. The next day, his platelet count abruptly dropped from 85,000 to 5,000/μL, which spontaneously recovered in a few days without specific treatment. We speculate that the occurrence of infusion-related cytokine release syndrome in rituximab-sensitive high tumor burden FL contributed to the development of RIAT. Frequent monitoring of the platelet count is advisable for select patients considered to be at a high risk for RIAT.